×

zbMATH — the first resource for mathematics

Surfaces, submanifolds, and aligned Fox reimbedding in non-Haken 3-manifolds. (English) Zbl 1071.57015
R. H. Fox showed that any compact connected \(3\)-dimensional submanifold \(M\) of the \(3\)-sphere \(S^3\) is homeomorphic to the complement of a disjoint union of handlebodies in \(S^3\) [Ann. Math. (2) 49, 462–470 (1948; Zbl 0032.12502)]. This is generalized in the paper under review.
Let \(N\) be a closed orientable irreducible non-Haken \(3\)-manifold, and \(M\) be a connected compact \(3\)-submanifold of \(N\) with non-empty boundary. Then \(M\) is homeomorphic to a submanifold of \(N\) whose complement is homeomorphic to a disjoint union of handlebodies or to \(N \sharp\) (disjoint union of handlebodies), where \(\sharp\) denotes connected sum. Moreover, when the boundary \(\partial M\) is connected, keeping the above conditions, \(M\) can be reimbedded in \(N\) so that there is a complete collection of reducing spheres \({\mathbb S}\) for \(\partial M\) with \(M-{\mathbb S}\) being a union of solid tori and \(\partial\)-irreducible manifolds. A sphere in \(N\) is called a reducing sphere for \(\partial M\) if it intersects \(\partial M\) in an essential circle. A collection of reducing spheres \({\mathbb S}\) is called complete if the number of non-planar components of \(\partial M - {\mathbb S}\) is no less than that for any other collection containing \({\mathbb S}\).
In the course of the proof, the theorem below is shown. Let \(H\) be a handlebody of genus \(g\) imbedded in a closed orientable irreducible non-Haken \(3\)-manifold \(N\). If \(\partial H\) is compressible in the complement of \(H\), then either (1) the Heegaard genus of \(N\) is less than or equal to \(g\), (2) \(\partial H\) has a reducing sphere or (3) \(H\) has an unknotted core. The last condition (3) means that there are a proper disk \(D\) in \(H\) and a circle \(c\) in \(\partial H\) such that \(c\) intersects \(\partial D\) in a single point and \(c\) bounds a disk in \(N\) transverse to \(\partial H\).

MSC:
57M50 General geometric structures on low-dimensional manifolds
57M25 Knots and links in the \(3\)-sphere (MSC2010)
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] A. J. Casson and C. McA. Gordon, Reducing Heegaard splittings, Topology Appl. 27 (1987), no. 3, 275 – 283. · Zbl 0632.57010 · doi:10.1016/0166-8641(87)90092-7 · doi.org
[2] Ralph H. Fox, On the imbedding of polyhedra in 3-space, Ann. of Math. (2) 49 (1948), 462 – 470. · Zbl 0032.12502 · doi:10.2307/1969291 · doi.org
[3] John Hempel, 3-Manifolds, Princeton University Press, Princeton, N. J.; University of Tokyo Press, Tokyo, 1976. Ann. of Math. Studies, No. 86. · Zbl 0345.57001
[4] W. Menasco and A. Thompson, Compressing handlebodies with holes, Topology 28 (1989), no. 4, 485 – 494. · Zbl 0683.57004 · doi:10.1016/0040-9383(89)90007-4 · doi.org
[5] Martin Scharlemann and Abigail Thompson, Thin position for 3-manifolds, Geometric topology (Haifa, 1992) Contemp. Math., vol. 164, Amer. Math. Soc., Providence, RI, 1994, pp. 231 – 238. · Zbl 0818.57013 · doi:10.1090/conm/164/01596 · doi.org
[6] Friedhelm Waldhausen, Heegaard-Zerlegungen der 3-Sphäre, Topology 7 (1968), 195 – 203 (German). · Zbl 0157.54501 · doi:10.1016/0040-9383(68)90027-X · doi.org
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.